Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 2, NWS Wilmington, NC

May 1, 1999New Hanover County, North Carolina

NWS Wilmington, NC issued this flash flood warning at May 1, 1999, 1:26 PM EDT for New Hanover County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 1999, 1:26 PM EDT (17:26 UTC)
Expired
May 1, 1999, 7:45 PM EDT
In force
6 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1999-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1999-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 011728
FFWILM
NCC129-012345-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
126 PM EDT SAT MAY 1 1999

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLOOD WARNING FOR...
  SOUTHERN NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 120 PM EDT OFFICIALS FROM CAROLINA BEACH REPORTED FLOODING IN
THE NORTHERN PART OF THE CITY. A NUMBER OF ROADS WERE BLOCKED OFF
IN THE AREA AROUND CAROLINA BEACH LAKE. OTHER REPORTS FROM THE
SOUTH SIDE OF WILMINGTON SHOW WATER UP TO A FOOT DEEP IN SOME
PLACES.

WILMINGTON DOPPLER RADAR CONTINUES TO INDICATE MODERATE AND
SOMETIMES HEAVY RAIN MOVING ASHORE ACROSS SOUTHERN NEW HANOVER
COUNTY. THIS RAIN SHIELD IS EXPECTED TO LAST THROUGH AT LEAST THE
AFTERNOON. THE RAIN SHOULD BEGIN TO TAPER OFF TO A LIGHT INTENSITY
BY EVENING. AN ADDITIONAL ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNING AREA BY 7 PM. THIS FURTHER PRECIPITATION WILL FURTHER
AGGREVATE THE FLOODING SITUATION.

DO NOT DRIVE THROUGH FLOODED AREAS. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

&
LGE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at May 1, 10:15 AM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 1, 10:15 AM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1015 AM EDT SAT MAY 1 1999

PERSISTENCE HAS BEEN BEST FORECAST PAST FEW DAYS WITH "THE
NOR'EASTER THAT WOULDN'T LEAVE" AND WILL ADJUST FCST ACCORDINGLY:
LIKELY TO CATEGORICAL POPS S WITH CHC N; MAX TEMPS MAINLY MID TO
UPPER 50S.

NO ADDITIONAL CSTL FLOODING PROBLEMS REPORTED WITH THIS MORNING'S
HIGH TIDE AND WILL CONTINUE WATCH AND WARNING AS POSTED. PRELIMINARY
THINKING ON AFTN PACKAGE IS TO CONT WARNING SRN PAMLICO SOUND AND
POST FOR OUTER BANKS FROM HAT N...AND DROP WATCH REST OF AREA.

CWF: SUSTAINED SPEEDS JUST BLO 34 KTS BUT GETTING FREQUENT GUSTS
ABOVE THAT SO WILL CONT GALES ALL AREAS. STATUS QUO WITH HVY SRF
ADVSRY.

.MHX...GALE WARNING COASTAL WATERS AND SOUNDS.
       HVY SURF ADVY ENTIRE COAST.
       COASTAL FLOOD WARNING FOR CRAVEN...CARTERET...AND PAMLICO
       COUNTIES FOR SOUND FLOODING
       COASTAL FLOOD WATCH ENTIRE COAST
R
JBM

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:40 AM EDTFlash Flood WarningILMBrunswick, New Hanover, Pender4 hr
May 1, 6:00 PM EDTFlash Flood WarningILMBrunswick3 hr
May 1, 7:55 PM EDTFlash Flood WarningILMNew Hanover4 hr

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.